Florida, 2012Damaging Winds in Florida, May 7 to 9, 2012
May 7 to 9, 2012 · NWS TAE · 3 events in 3 counties and zones
The airmass was similar to what one would find on a summer day with moist and unstable conditions and weak winds aloft. Storms were pulse in nature with brief gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The airmass was similar to what one would find on a summer day with moist and unstable conditions and weak winds aloft. Storms were pulse in nature with brief gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 7, 2:29 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, May 7, 2:29 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM EDT MON MAY 7 2012
.NEAR TERM (TONIGHT)...
SCATTERED THUNDERSTORMS HAVE BEGUN TO DEVELOP IN SOUTH CENTRAL GA,
AND THEY WILL CONTINUE OVER THE NEXT FEW HOURS. THE BEST CHANCE
OF RAIN WILL BE AROUND VALDOSTA, ALBANY, AND TIFTON, WHERE THE BEST
DEEP LAYER MOISTURE AND INSTABILITY IS. ELSEWHERE, THERE HAS BEEN
CONSIDERABLE DRYING OF THE BOUNDARY LAYER, WHICH WAS QUITE
UNEXPECTED. THIS HAS REALLY DAMPENED THE DEEP MOIST CONVECTION
OVER THE WESTERN HALF OF OUR FORECAST AREA. MOST OF THE RAIN WILL
DIMINISH BY SUNSET, BUT THERE THERE MAY BE ENOUGH LIFT (AHEAD OF
AN UPPER LEVEL SHORT WAVE/MCS CURRENTLY OVER MS) TO WARRANT AT
LEAST A SLIGHT POP EVEN AFTER MIDNIGHT.
&&
.SHORT TERM [TUESDAY THROUGH WEDNESDAY]...
UPPER TROUGHING WILL GRADUALLY BECOME MORE AMPLIFIED WITH DEEP
MOISTURE IN PLACE THROUGH THE PERIOD. AT THE SURFACE, A WEAK TROUGH
OVER OR JUST SOUTH OF THE LOCAL AREA WILL GRADUALLY DISSIPATE ON
TUESDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON WEDNESDAY.
THESE FACTORS ALONG WITH DAYTIME HEATING AND SEA BREEZE INTERACTION
WILL KEEP US IN AN UNSETTLED WEATHER PATTERN WITH ABOVE NORMAL RAIN
CHANCES FOR EARLY MAY. THE MEAN 1000-700MB FLOW WILL BE LIGHT AGAIN
ON TUESDAY SO WE WILL ONCE AGAIN HAVE THE POTENTIAL OF LOCALIZED
FLOODING FROM VERY HEAVY DOWNPOURS. ON WEDNESDAY, SPC HAS A PORTION
OF OUR WEST AND NORTHWEST ZONES HIGHLIGHTED IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS. FORECAST SOUNDINGS FOR WEDNESDAY SHOW DEEP
UNIDIRECTIONAL FLOW FROM THE WEST. THE MAIN SEVERE WEATHER THREAT
WILL BE FROM DAMAGING THUNDERSTORM WINDS. TEMPS WILL BE ABOVE
SEASONAL LEVELS WITH A FEW INLAND LOCATIONS POSSIBLY REACHING 90
DEGREES BOTH DAYS.
&&
.LONG TERM [WEDNESDAY NIGHT THROUGH NEXT MONDAY]...
NOT TOO MANY CHANGES WERE MADE FROM THE PRIOR EXTENDED FORECAST,
AS BOTH THE ECMWF AND GFS ARE IN VERY GOOD AGREEMENT WITH THE COLD
FRONTAL PASSAGE ON WEDNESDAY NIGHT INTO THURSDAY MORNING. HOWEVER,
THE FAIR, COOLER, AND DRIER AIR BUILDING IN BEHIND IT MAY ONLY
LAST FOR 2 TO 3 DAYS NOW (REST OF THU INTO SAT), AS THE UNUSUAL
AND ANOMALOUSLY ACTIVE SUBTROPICAL JET STREAM FOR THIS TIME OF
YEAR APPEARS POISED TO SEND YET AN ANOTHER UPPER LEVEL SHORTWAVE
IN OUR DIRECTION OVER THE LATTER HALF OF THE WEEKEND INTO EARLY
NEXT WEEK. THE NEW 00 UTC RUN OF ECMWF IS ESPECIALLY ACTIVE WITH
THIS SYSTEM, SO POPS WERE ADJUSTED UPWARD A BIT TO BLEND IN WITH
THE GFS. IF THE GFS TRENDS MORE TOWARDS THE EURO ON LATER RUNS, IT
COULD BE A VERY WET PERIOD WITH PLENTY OF BENEFICIAL RAINFALL FROM
SUNDAY THROUGH TUESDAY OF NEXT WEEK, WHICH IS CERTAINLY MUCH
NEEDED ACROSS OUR DROUGHT STRICKEN AREA.
&&
.MARINE...
LIGHT WINDS WITH LOW SEAS WILL CONTINUE THROUGH TUESDAY NIGHT. A
SLIGHT INCREASE IN WINDS IS EXPECTED AROUND A COLD FRONT PASSAGE
LATE WEDNESDAY INTO THURSDAY, BUT CONDITIONS SHOULD REMAIN BELOW
WHAT WOULD NECESSITATE A CAUTIONARY HEADLINE.
&&
.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED, EXCEPT IN SCATTERED TO
LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS, WHERE PERIODICALLY LOWER
CIGS AND VIS TO IFR-MVFR LEVELS ARE LIKELY. A FEW STORMS COULD
PRODUCE WIND GUSTS OF 25 TO 35 KT. MOST OF THE RAIN WILL END BY
SUNSET. OTHERWISE, THE BEST CHANCE FOR IFR-MVFR VIS AND CIGS
OVERNIGHT WILL BE AT KVLD AND KTLH LATE.
&&
.FIRE WEATHER...
CONDITIONS ARE EXPECTED TO BE TOO HUMID FOR ANY RED FLAG CONDITIONS
THE NEXT FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 89 65 88 66 88 / 70 20 50 50 50
PANAMA CITY 84 69 87 69 84 / 30 20 40 30 40
DOTHAN 87 66 88 68 86 / 50 30 60 60 60
ALBANY 86 65 89 67 89 / 50 40 60 60 60
VALDOSTA 92 64 88 65 88 / 70 30 60 60 60
CROSS CITY 89 64 88 66 86 / 50 30 40 40 40
APALACHICOLA 82 68 83 69 84 / 30 20 30 30 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
NEAR TERM/AVIATION/FIRE WEATHER...FOURNIER
LONG TERM...GOULD
SHORT TERM/MARINE...BARRY
Hazardous weather outlook, May 7, 4:45 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT MON MAY 7 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-081000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
545 AM EDT MON MAY 7 2012 /445 AM CDT MON MAY 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN...MAINLY THIS
AFTERNOON AND INTO THE EVENING HOURS. THEY WILL BE MOST LIKELY
ACROSS PARTS OF SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND.
SOME ISOLATED SEVERE WEATHER IS POSSIBLE AND DAMAGING WIND GUSTS
AROUND 60 MPH WOULD BE THE MAIN THREAT. STORMS WILL MOVE VERY
SLOWLY...AND COULD PRODUCE LOCALIZED HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY NIGHT...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW
STRONG OR SEVERE STORMS WILL BE POSSIBLE EACH DAY.
MORE THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF STRONG WINDS...HAIL...OR HEAVY RAINFALL WOULD BE
APPRECIATED OVER THE NEXT SEVERAL DAYS.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
08-LAMERS
In the hours before
Special weather statement, May 7, 2:45 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT MON MAY 7 2012
FLZ013-014-026-072015-
CALHOUN FL-INLAND GULF FL-LIBERTY FL-
245 PM CDT MON MAY 7 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN...GULF AND
LIBERTY COUNTIES...
* UNTIL 315 PM CDT/415 PM EDT/
AT 242 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A STRONG
THUNDERSTORM 14 MILES NORTHEAST OF MEXICO BEACH...OR JUST WEST OF
WEWAHITCHKA...MOVING NORTHEAST AT 5 TO 10 MPH.
WINDS AROUND 50 MPH AND PENNY SIZED HAIL ARE EXPECTED WITH THIS STORM.
ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY!
THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3034 8518 3006 8502 3006 8538 3019 8539
TIME...MOT...LOC 1945Z 245DEG 8KT 3011 8528
9-FOURNIER
Special weather statement, May 7, 4:22 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 PM EDT MON MAY 7 2012
FLZ017-072200-
LEON FL-
522 PM EDT MON MAY 7 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN LEON
COUNTY...
* UNTIL 600 PM EDT
AT 520 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF WOODVILLE...OR NEAR SOUTHWOOD...
MOVING NORTHWEST AT 5 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3030 8421 3035 8432 3054 8409 3037 8408
3028 8414
TIME...MOT...LOC 2122Z 129DEG 6KT 3037 8417
18-WOOLThunderstorm Wind, Leon
- When
- May 7, 4:25 PM EST
- Where
- Leon County, 0.8 mi ESE of Apalachee Regional Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 30.414, -84.139
Two trees were blown down on Louvinia Drive between Apalachee Pkwy and Old St. Augustine Road. Monetary damage was estimated.
Thunderstorm Wind, Madison
- When
- May 7, 6:15 PM EST
- Where
- Madison County, 1.59 mi S of Greenville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 30.447, -83.627
A single tree was blown down near Highway 221 just north of Interstate 10. There were no other reports of trees blown down anywhere else in the surrounding area. Monetary damage was estimated.
Thunderstorm Wind, Taylor
- When
- May 9, 5:35 PM EST
- Where
- Taylor County, Hampton Springs
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 30.080, -83.650
One tree was blown down on Hampton Springs Road with no other reports of trees down or damage in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 7, 2012$150,000 · 1.5 in hail · 17 events
- Flash Flood and Flood in Pennsylvania, May 7 to 8, 2012$85,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Arkansas, May 7, 2012$96,000 · 1.75 in hail · 15 events
- Dust Devils and Strong Wind in Nevada, May 7, 2012$110,000 · 4 events
- Hail and Damaging Wind in Ohio, May 7, 2012$25,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Texas, May 7, 2012$4,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Arkansas, May 7, 2012$5,000 · 1 in hail · 13 events
- Flash Flood and Hail in Texas, May 7, 2012$6,000 · 1.75 in hail · 12 events
- Hail in New Mexico, May 7, 2012$7,000 · 2.75 in hail · 10 events
- Flooding and Hail in Indiana, May 7, 2012$2,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Ohio, May 7, 2012$2,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Alabama, May 7, 20121 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369672, 369277, 370318.